Reflux, known medically as gastroesophageal reflux disease, or GERD, is a digestive disorder that is characterized by heartburn or acid indigestion that occurs when acids in the stomach blow backwards, or “reflux,” into the esophagus. Changes in diet and lifestyle relieve symptoms in the majority of people suffering from reflux, while medications and surgery can help others.
What Causes GERD?
Most of the time when you’ve finished eating, a valve on your esophagus known as the sphincter closes, preventing stomach acids from seeping into the esophagus. When the sphincter does not seal properly, stomach acids leak into the throat and esophagus, damaging the lining and causing a burning sensation that can last for up to two hours after a meal. This pain radiates from the stomach to the chest, and may be accompanied by other symptoms such as dyspepsia, sore throat,, sour taste in the mouth, belching, bloating, wheezing, coughing, nausea, and hoarseness. These symptoms are most likely to occur after eating, or when lying down or bending over.
The #1 cause of GERD is hiatal hernia, a disorder that causes the sphincter valve and upper portion of the stomach to move freely above the diaphragm, allowing acids to more easily spill into the esophagus.
Certain dietary and lifestyle factors can contribute to GERD. Eating spicy, fatty, or fried foods, or those with chocolate, citrus, tomato, peppermint, garlic, and onions, can all exacerbate reflux. Beverages with alcohol, caffeine, and carbonation can have the same effect. Other risk factors include smoking, obesity, and pregnancy.
Most cases of acid reflux can be treated with over-the-counter remedies. Antacids that neutralize stomach acid and medications that cut down on acid production or block it completely can be very helpful in controlling heartburn.
Instituting lifestyle changes is an effective tool in preventing the triggers that cause heartburn from occurring. Avoid foods and beverages that contribute to reflux. Eat smaller meals well in advance of bedtime. Quit smoking and start an exercise program to lose weight. If you suspect the medications you are taking may be causing an adverse reaction, check with your doctor to see about switching to different ones.
More severe cases may require surgery.